Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 97, NWS Flagstaff, AZ

August 18, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2018, 3:44 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 3:44 PM MST (22:44 UTC)
Expired
Aug 18, 2018, 6:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 73 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WGUS55 KFGZ 182244
FFWFGZ
AZC025-190145-
/O.NEW.KFGZ.FF.W.0097.180818T2244Z-180819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
344 PM MST SAT AUG 18 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 645 PM MST

* At 340 PM MST, National Weather Service Doppler radar indicated 
  thunderstorms continuing to produce heavy rain near and south of 
  the SR169 and I-17 interchange. Flash flooding is expected to 
  begin shortly.

* Flash flooding will remain over mainly rural areas of Yavapai 
  County.

This includes the following streams and drainages...Dry Creek...
Little Sycamore Creek...Cherry Creek...Sycamore Creek...Indian
Creek...Ash Creek...Little Ash Creek...Racetrack Wash...Osborne 
Spring Wash...Cienega Creek...Grief Hill Wash...and Gaddis Wash.

This includes Interstate 17 between mile markers 270 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3456 11195 3446 11190 3433 11189 3432 11198
      3435 11206 3445 11207 3456 11206

$$
1 follow-up statement
902 
WGUS75 KFGZ 190145
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
645 PM MST SAT AUG 18 2018

AZC025-190152-
/O.EXP.KFGZ.FF.W.0097.000000T0000Z-180819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
645 PM MST SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 645 PM
MST...

Heavy rain has ended east and northeast of Cordes Junction and no 
reports of Flash Flooding have been received. Flash Flooding is no 
longer expected to pose a threat. Areas creeks and washes are likely 
still running higher than normal. Please continue to heed any 
remaining road closures.

LAT...LON 3456 11195 3446 11190 3433 11189 3432 11198
      3435 11206 3445 11207 3456 11206

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:48 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 18, 2:48 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
248 PM MST Sat Aug 18 2018

.SYNOPSIS...Expect a drying trend into early next week, with only
isolated thunderstorms expected on Sunday and Monday across
northern Arizona. Moisture will increase again starting Tuesday as
high pressure moves to a favorable position over New Mexico,
promising a return to active monsoon conditions.

&&

.DISCUSSION...
Scattered showers continue to develop and move across the area
today as limited moisture and subsidence aloft limits storm
development across the bulk of the area.

On Sunday, the ridge continues to move westward, with its center
over the Sierra Nevadas. This will direct more dry northwesterly
flow across the area. Limiting storm development further on
Sunday.

Monday will see the center of the ridge shifting back eastward
towards the Arizona and New Mexico border. Low level moisture is
expected to advect back into the region, however there is is not
going to be enough moisture to increase storm activity beyond the
higher elevations on Monday, but as additional moisture moves
into the region through the rest of the week, storm activity is
expected to increase Tuesday onward.

&&

.AVIATION...For the 00Z package...Expect mainly VFR conditions
across northern Arizona for the next 24 hrs. Scattered shower will
continue to develop and move over the Mogollon Rim, White
Mountains and other higher terrain. Afternoon winds will
generally be northwesterly at 10-15 kts gusting 20 kts. Light
winds are expected overnight before diurnal heating  Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The area will continue to dry out Sunday and
Monday as northwesterly flow develops. Enough low level moisture
will remain to keep a threat of convection over the higher terrain.

.Tuesday through Wednesday... The high pressure system shifts to
our east Tuesday opening up a southerly monsoonal flow and
bringing a return of moisture and isolated to scattered showers
and thunderstorms to the southern and western portions of the
district. Moisture will continue to increase across the district
Wednesday with an increase of convective activity.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 18, 1:14 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST SAT AUG 18 2018

AZZ012-015-016-182100-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
114 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 110 PM MST, Doppler radar was tracking thunderstorms developing
over the area between Flagstaff and Clints Well to Payson. These
storms are moving southeast at around 20 MPH.

Heavy rain and hail up to half are possible with these storms.

Locations impacted include...
Dairy Springs Campground, Starlight Pines, Mormon Lake, Tremaine
Lake, Upper Lake Mary, Rock Crossing Campground, Chevelon Butte,
Pinegrove Campground, Lake View Campground, Chavez Mountain, Double
Springs Campground, Blue Ridge Campground, Long Lake and Ashurst Lake
Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 11158 3514 11140 3468 11081 3441 11113
TIME...MOT...LOC 2010Z 326DEG 46KT 3469 11119

MAS
Special weather statement, Aug 18, 2:25 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST SAT AUG 18 2018

AZZ018-182215-
Northern Gila County-
225 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 315 PM MST...

At 224 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Gisela to 20 miles
northwest of Hilltop. Movement was south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Reynolds Creek Group Campground and Rose Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3369 11084 3365 11090 3367 11094 3376 11098
      3379 11114 3382 11118 3387 11123 3424 11127
      3384 11061 3383 11061 3380 11068 3365 11078
TIME...MOT...LOC 2124Z 347DEG 20KT 3415 11119 3383 11067

MAS
Special weather statement, Aug 18, 2:41 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
241 PM MST SAT AUG 18 2018

AZZ012-015-016-182230-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
241 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 330 PM
MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm over
Mormon Lake, or 17 miles southeast of Flagstaff, moving south at 20
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Dairy Springs Campground, Mormon Lake, Upper Lake Mary, Double
Springs Campground, Upper Lake Mary Boat Ramps, Pinegrove Campground,
Lake View Campground and Ashurst Lake Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3510 11156 3519 11140 3491 11123 3480 11146
TIME...MOT...LOC 2139Z 347DEG 19KT 3497 11145

MAS
Special weather statement, Aug 18, 3:23 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
323 PM MST SAT AUG 18 2018

AZZ008-037-182300-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
323 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 400 PM
MST...

At 321 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Cherry, or 10 miles southwest of Camp Verde, moving
south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cherry and Powell Springs Campground. The area near the
intersection of Interstate 17 and Highway 169 will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 11212 3463 11200 3442 11179 3432 11207
TIME...MOT...LOC 2221Z 342DEG 7KT 3448 11200

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:31 PM MSTFlash Flood WarningFGZCoconino119 min
Aug 18, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Aug 18, 1:45 PM MSTFlash Flood WarningFGZGila3 hr
Aug 18, 2:25 PM MSTSpecial Weather StatementFGZGila50 min
Aug 18, 2:41 PM MSTSpecial Weather StatementFGZ49 min
Aug 18, 2:46 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 18, 3:23 PM MSTSpecial Weather StatementFGZ37 min
Aug 18, 3:27 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 18, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 18, 4:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 18, 4:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.